T3 and low blood pressure?

Hi all,

Quick q, been taking 25mcg levo + 20mcg (in one dose) and been having hypo symptoms. Upped levo to 50mcg three weeks ago, generally starting to feel better, but a couple of hours after taking my meds I feel a bit dizzy and aware of my heart though it's not particularly quicker, and slightly zoned out. It seems to last a few hours then I'm ok. I felt like maybe my blood pressure was high, but I've checked it this morning and it's actually a bit low - 103/59. I don't have any hyper symptoms that I can tell, but I don't like this odd feeling.

Has this happened to others and does it pass, or have I upped my dose too much? It didn't happen yesterday so thought I was ok. Perhaps I should reduce or split t3? I'd like to avoid splitting it if poss though because of peaks and troughs.

Thank you v much for any advice or experiences,

Emma

12 Replies

oldestnewest
  • Mountaingoat83,

    Heart rate rises after ingesting T3 as it peaks in the blood. Splitting dose 8-12 hours apart evens out the peaks.

    Have a look at the graph in this link tiredthyroid.com/blog/2015/...

  • Thanks Clutter. My heart rate is about the same, just lower bp. I've never needed to split t3 with less levo, in fact a pharmacist told me it was fine not to :-/ I think I'd better try though.

  • I assume you mean you've taken 25mcg of levo and 20mcg of T3 which is around 85mcg of levo, so it's not too high.

    I take T3 only. and these are a couple of excerpts. On T3 only all I experienced was calm. On levo all I experienced was palps and illhealth.

    December 24, 1997

    Question: Dr. Smith recently referred one of his patients back to his primary care physician for a prescription for T3. The physician adamantly refused, saying that T3 was old hat, unstable, and caused strokes. Is there anything in the literature about any relationship between T3 and strokes?

    Dr. Lowe: The physician should call a pharmacy and request the leaflet given to patients when they pick up a Cytomel (T3) prescription. The physician would learn, as the patient leaflet on Cytomel explains, "POSSIBLE SIDE EFFECTS: NO COMMON SIDE EFFECTS HAVE BEEN REPORTED with proper use of this medication." Other than Nystatin, he probably will find that no other drug he might prescribe is as free from adverse effects as T3.

    I don't know what he means by "old hat." As medications go, T4 has been around a lot longer, and desiccated thyroid even longer. As for stability, T3 is certainly as stable as T4 and desiccated thyroid. Synthroid (the most prescribed form of thyroid hormone) is not more stable than Cytomel. At this time, Synthroid users are being reimbursed millions of dollars, partly because of significant variability in the potency of the product.

    And ". . . caused strokes"? If anything, the use of T3 may help prevent strokes. I scanned MEDLINE for studies on "T3" and "strokes" published between 1966 and 1997. These key words were mentioned in 43 publications. Most publications reported the beneficial effects of T3 on cardiovascular function. The word "stroke" was most often used in regard to the "stroke work in cardiac contractility" (a physiological description)—not in the sense of cerebrovascular accidents (strokes). I'll mention just a few representative publications. These suggest that it is urgent for the physician you mention—for his patients' welfare—to quickly update his knowledge.

    In one study, a researcher found that T3 levels were significantly lower in 42 of 65 stroke patients. [Liang, D.S.: Stroke and thyroid hormones. Chinese Journal of Neurology & Psychiatry, 24(6):352-354, 384, Dec., 1991] It is certainly possible that the low levels of T3 were partly responsible for the strokes. It is

    web.archive.org/web/2010103...

    and

    In some cases such as yours, the patient's Cytomel dose may need to be reduced. But symptoms such as occasional heart pounding and anxiety are usually not due to a patient's Cytomel dose. I say this because when Cytomel is solely responsible, symptoms of overstimulation are consistent, not occasional.

    However, it's important to consider whether a patient's Cytomel dose is high enough to sensitize her to other stimulating chemicals. (Examples are caffeine in coffee, theobromine and theophylline in chocolate, and ephedrine in cold medicines.) If the Cytomel has excessively sensitized her to such chemicals, then when she consumes them in foods or medicines, she'll experiences transient symptoms of overstimulation. She'll be overstimulated for a few hours, but then the symptoms will disappear. The Cytomel will have also excessively sensitized her to her own adrenaline and noradrenaline. Because of this, emotional arousal or intense exercise might also cause temporary symptoms of overstimulation.

    The proper solution to occasional symptoms of overstimulation is to find the causes and correct them. The patient's may have to reduce her Cytomel dosage low enough to relieve excess sensitivity to stimulating chemicals. And she may have to reduce her intake of such chemicals. In general, though, the proper approach is not to take the patient completely off Cytomel—not when it has relieved her troubling and disabling symptoms.

  • Thank you Shaws, and I know you take yours in one go. I'm now up to 50 levo & 20 t3, so I guess about 120-130 equivalent? Perhaps I just don't need that much, or I can't handle the 20 t3 in one go. I'm so confused by it all, I almost want to stop everything and start from scratch 😔

  • This is how I worked up (I don't know how people titrate when they split).

    I began 10mcg T3 then after a couple of weeks added 1/2 and then 1/4 when I thought I may be nearing optimum. When my heart began to give signs of a bit too much I dropped to the previous dose and stayed on that with no symptoms and it has worked for me.

    I know others split their dose so I am puzzled how they 'know' when they reach an optimum - or do they take more than required .

    My dose of T3 is one and three-quarters tablets of 25mcg. Some need more (maybe less).

    My dose lasts the whole 24 hours but if I have been more energetic than usual I awake early a.m. when my heart signals it needs T3. I do feel normal health, thankfully, When I stopped levo the unpleasant symptoms also disappeared. I followed Dr L who says T3 has to saturate cells before its work begins and lasts between one to three days.

  • Thank you Shaws, it's helpful to hear your experience. I've been taking t3 since Oct but never fully got to grips with it, maybe it's never been quite enough, or maybe I'm one of the people who needs a combination. I've felt better today with 50 t4 + 10 t3, so I'll see if that feels right the next few days. So much trial and too much error!

  • As long as you get there n the end and feel well. Your dose is still on the low side - only approx 80mcg of levo. It's how you feel which is the most important.

  • Thank you. I know, but I am quite scared of over medicating given that a) I'm freestyling a bit and b) bloods are hard to interpret with t4/t3. I've read that full replacement dose of levo is 1.7mcg/kg - that would be about 95mcg for me. I guess 50 + 20 would be 110-130 hence my worry, esp as I still have whatever's left of my thyroid.

  • Just do whatever makes your less stressful. I wish you well.

  • Thank you x

  • BP was normal at about 5pm so I decided to try a run. It went really well and I've felt a lot better since. I don't get that at all!

  • Dealing with similar issues!

You may also like...